Migraine Prevention That Causes Weight Loss

Written by AnaLise on September 25, 2008 – 6:40 am -

Migraine headaches are bad enough without some of the medication and treatment that people have to undergo.  Migraines are debilitating and often create pounding in the head, extreme nausea and sensitivity to light, among other symptoms. 

 

Too often, people who suffer from migraines become experiments for medical practitioners who are trying to figure out what medications might be the best.  Some medications used to treat migraine headaches include Depakote (also used for bi-polar disease), as well as tricyclic anti-depressants such as Elavil (amitriptyline) and Pamelor (nortriptyline). 

 

These medications often help people get their migraines under control, however, as with many medications, there are side effects.  One of the most difficult side-effects for people with migraines to deal with is weight gain.  So, in addition to the migraines themselves and the chance that the medication may or may not work, you have the opportunity to gain an average of 40 or maybe 50 pounds if you take some of these medications on a regular basis to control the migraines.

 

There is one saving grace however.  There is one medication that not only works well, but also will help you lose weight, rather than gain it.  The drug Topamax (topiramate), which is approved and used for epilepsy, can reduce the number of migraines a person has and also reduce their severity. 

 

Nearly 470 patients – mostly women – in Nashville, Tennessee, who suffered from chronic migraine headaches, were studied for over 6 months, saw their migraines drop from an average of 6 per month to an average of 3.5 migraines per month.  The women who took Topamax for their migraines lost about 3% to 4% of their body weight – one wonderful side effect of the medication for migraines. 

 

If you suffer from migraines and are still looking for medication that can help as well as possibly help you lose weight, ask about topiramate and see what happens.  


Tags: , , , ,
Posted in News | No Comments »

Confusing Migraines for Other Problems

Written by AnaLise on September 25, 2008 – 6:37 am -

There are a lot of myths surrounding migraine headaches.  It used to be that doctors didn’t believe they were real – they were a figment of your imagination, especially if they were suffered by women.

There were also many ideas about what to do to help relieve the symptoms of these debilitating headaches.  There was ice, aspirin, and a few other ideas, including somehow trying to get some sleep.  Of course, usually the doctors that suggested these ideas probably never had a migraine headache themselves.

Some of the health issues that migraines are confused for are eye problems, for one.  Sometimes eye problems cause headaches, and often, the misdiagnosis results in the individual getting glasses only to find that the headaches continue.

There’s always the old “it’s just a sinus headache” answer.  People talk about sinus problems and allergies as the cause for the headaches, but even with the normal sinus remedies, the headaches still persist.

Hormones are also another easy thing to blame for migraines.  Sometimes they are part of the cause of headaches, however, when hormones are erroneously blamed for migraines, not only are the migraines not eliminated with hormone treatment, but, in addition, the hormone treatment can do harm – long lasting harm – to the body.

Additionally, the fact that a person is under stress is often singled out as the cause of a migraine.  Often, medication is prescribed and may take the edge off; however, usually the headaches do not stop.

As a result of all of the misconceptions migraines can often continue, increase in frequency and worsen over time.  Ignoring the debilitating headaches is not a good option.  If you find yourself at the point where your routine is disrupted on a regular basis or you can’t stand the pain any longer, it’s time to get help from a professional who is experienced in the diagnosis and treatment of migraine headaches.


Tags: , , , , ,
Posted in News | No Comments »